Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2005, 4:44 PM EDT for Floyd County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 4:44 PM EDT (20:44 UTC)
- Expired
- Aug 4, 2005, 5:18 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 042045 SVRRNK VAC063-042130- /O.NEW.KRNK.SV.W.0103.050804T2044Z-050804T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 444 PM EDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA * UNTIL 530 PM EDT * AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FLOYD AND MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... FLOYD... VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3691 8027 3694 8032 3682 8040 3681 8036 $$ DS
2 follow-up statements
000 WWUS51 KRNK 042100 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457 PM EDT THU AUG 4 2005 VAC063-042130- /O.CON.KRNK.SV.W.0103.000000T0000Z-050804T2130Z/ FLOYD VA- 457 PM EDT THU AUG 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR FLOYD COUNTY... AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER FLOYD COUNTY...TWO MILES SOUTH OF FLOYD...MOVING SOUTH AT 5 MPH. THE THUNDERSTORM IS SHOWING SIGNS OF WEAKENING. HOWEVER...AS IT DOES DISSIPATE...THE CONCERN NOW CHANGES FROM HAIL TO DAMAGING DOWNBURST WINDS. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS SOUTH OF FLOYD. LAT...LON 3689 8030 3690 8034 3682 8039 3681 8035 $$ DS
000 WWUS51 KRNK 042118 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT THU AUG 4 2005 VAC063-042128- /O.CAN.KRNK.SV.W.0103.000000T0000Z-050804T2130Z/ FLOYD VA- 518 PM EDT THU AUG 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3689 8030 3690 8034 3682 8039 3681 8035 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 2:40 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU AUG 4 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER THE MID ATLANTIC REGION WITH AN UPPER RIDGE AXIS EXTENDING FROM CALIFORNIA EAST THROUGH VIRGINIA. NO CHANGE IN AIRMASS HAS OCCURRED OVER THE BLACKSBURG COUNTY WARNING AREA DURING THE PAST 24-36 HOURS...WITH CURRENT TEMPERATURES ABOUT WHAT THEY WERE AT SAME TIME YESTERDAY. AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500 J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN NATURE.... WITH BEST CHANCES IN THE HIGHER TERRAIN ALONG BLUE RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT AVAILABLE...THUNDERSTORM ACTIVITY SHOULD AGAIN RAPIDLY DISSIPATE AROUND SUNSET WITH LOSS OF SURFACE HEATING. WEATHER ON FRIDAY WILL BEGIN TO CHANGE AS SHORT WAVE TROF IN NORTHERN STREAM MOVES EAST THROUGH NEW ENGLAND AND CAUSES SLIGHT FLATTENING OF MEAN UPPER RIDGE OVER MID ATLANTIC STATES. WEAKENING COLD FRONT ASSOCIATED WITH SHORT WAVE TROF SHOULD APPROACH THE AREA FROM THE NORTHWEST FRIDAY MORNING...WORKING SLOWLY INTO THE AREA DURING THE AFTERNOON. SUFFICIENT LOW LEVEL FORCED ASCENT/CONVERGENCE IN VICINITY OF FRONTAL BOUNDARY SHOULD EXIST IN UNCAPPED ENVIRONMENT TO SUPPORT A GREATER CONVECTIVE THREAT...IN BOTH AREA AND COVERAGE...BY FRIDAY AFTERNOON...EVEN OVER PIEDMONT OF VIRGINIA AND NORTH CAROLINA WHICH HAS BEEN LARGELY PRECIPITATION FREE THE PAST SEVERAL DAYS. SIGNIFICANT DYNAMICS ARE LACKING WITH THIS SYSTEM. HOWEVER... MODERATE INSTABILITY AND A MORE SUSTAINED AND FOCUSED AREA OF CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF AT LEAST A COUPLE OF STRONG-MARGINALLY SEVERE MULTICELLULAR STORMS. NO ORGANIZED SEVERE WEATHER THREAT APPEARS TO EXIST AT THIS TIME. TEMPERATURES ON FRIDAY WILL LIKELY BE SEVERAL DEGREES COOLER THAN THOSE OF THE PAST COUPLE OF DAYS ACROSS SOUTHEAST WEST VIRGINIA DUE TO MORE ABUNDANT PRE-FRONTAL CLOUDS AND A HIGHER THREAT OF PRECIPITATION DURING THE TIME OF MAX HEATING. HOWEVER...TEMPERATURES ACROSS THE PIEDMONT MAY AGAIN APPROACH THE LOWER-MID 90S AS SURFACE WINDS AHEAD OF FRONT GO SLIGHTLY DOWNSLOPE AND WHERE PRE-FRONTAL CLOUDS WILL NOT ARRIVE UNTIL LATER IN THE AFTERNOON. DEW POINTS MIXING BACK DOWN INTO THE UPPER 60S OVER THE PIEDMONT DURING FRIDAY AFTERNOON WILL RESULT IN HEAT INDEX VALUES APPROACHING 100F...BUT AGAIN SHY OF THE ADVISORY CRITERIA OF 105F...SO NO ADVISORIES WILL BE POSTED. WILL NEED TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90 SURFACE TEMPERATURES TO CROSS ADVISORY THRESHOLD. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FOLLOWED HPC GUIDE GRIDS DURING THE PERIOD. FRONTAL BOUNDARY DROPS SOUTH IN THE AREA...AND IS EXPECTED TO WEAKEN AND STALL ACROSS THE REGION...AS UPPER RIDGE RETROGRADES ACROSS THE SOUTHEAST. THE NAM AND GFS HAVE SLIGHTLY DIFFERING SOLUTIONS. THE GFS DEVELOPS WEAK CYCLONIC CIRCULATION...WITH WEAKER THE RIDGE IN COMPARISON TO NAM...AND ACTUALLY SPREADS TROPICAL MOISTURE NORTHWARD. OVERALL...MOISTURE REMAINS IN ENTRENCHED ACROSS THE FORECAST AREA AND EXPECTED SCATTERED MAINLY DIURNAL CONVECTION. MADE SOME MINOR ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD AND KEPT IT UNSETTLED. && .AVIATION... NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED THE PAST 24 HOURS. WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING ISOLATED THUNDERSTORMS SHOULD REMAIN MAINLY OVER HIGHER TERRAIN... AND THEREFORE NOT EXPECTED TO DIRECTLY IMPACT ANY TAF SITE THROUGH 18Z FRI. WIDELY SCATTERED THUNDERSTORMS IN ADVANCE OF APPROACHING COOL FRONT ON FRIDAY ARE NOT EXPECTED TO IMPACT SITES UNTIL 18Z OR LATER. DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE RANGE AS EARLY AS 02Z THIS EVENING AT LEWISBURG AND DANVILLE... AND IN 06-07Z TIMEFRAME AT BLUEFIELD AND LYNCHBURG. OCCASIONAL PERIODS OF INSTRUMENT FLIGHT RULE CONDITIONS ARE POSSIBLE AT AFOREMENTIONED AIRPORTS WITHIN A COUPLE HOURS OF INITIAL ONSET OF FOG. BRIEF RESTRICTION IN VISIBILITY TO 5 OR 6 MILES POSSIBLE AT ROANOKE AN HOUR EITHER SIDE OF SUNRISE FRIDAY. ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULE CONDITIONS WITH NO VIS && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DW/KK/DW
Hazardous weather outlook, Aug 4, 5:50 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 550 AM EDT THU AUG 4 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 550 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 4, 4:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU AUG 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 5 SW STUART 36.58N 80.35W
08/04/2005 0.75 INCH PATRICK VA PUBLIC
&&
IN TOWN OF DRY POND.
DSLocal storm report, Aug 4, 4:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU AUG 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 SW STUART 36.58N 80.35W
08/04/2005 0.75 INCH PATRICK VA PUBLIC
CORRECTED TIME OF REPORT.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.